Illinois, 2008

Damaging Winds in Illinois, July 21, 2008

July 21, 2008 · NWS DVN · 3 events in 1 county or zone

A cluster of showers and thunderstorms moved eastward across northern Missouri and central Illinois during the evening of July 21, with one storm cell producing some damaging winds in parts of Mc Donough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of showers and thunderstorms moved eastward across northern Missouri and central Illinois during the evening of July 21, with one storm cell producing some damaging winds in parts of Mc Donough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 1:57 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT MON JUL 21 2008

.SYNOPSIS...
FRONTAL BOUNDARY ACROSS SOUTHERN IOWA WILL BE THE FOCUS FOR
CONVECTION TONIGHT...WITH FRONT GRADUALLY SHIFTING SOUTHWARD. HIGH
PRESSURE BUILDING INTO THE GREAT LAKES REGION SHOULD BRING MORE
PLEASANT CONDITIONS FOR MID WEEK. FOR THURSDAY AND FRIDAY WARM FRONT
RETURNS TO THE REGION BRINGING BACK THUNDERSTORM CHANCES. ANOTHER
HIGH PRESSURE SYSTEM DROPS SOUTHWARD INTO THE UPPER MIDWEST FOR THIS
UPCOMING WEEKEND...WITH ACTIVE FRONTAL BOUNDARY NEARBY IN MO.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
FRONTAL BOUNDARY LIES ACROSS SOUTHERN IOWA AND WILL BE THE FOCUS FOR
INTENSE THUNDERSTORMS TOWARDS EVENING. STRONG TEMPERATURE CONTRAST
EXISTS WITH TEMPERATURES WELL INTO THE 90S TO NEAR 100 IN KS AND MO
WHILE READINGS ONLY IN THE 70S IN SOUTHERN WI. AIRMASS IS CAPPED
SOUTH OF BOUNDARY BUT SHOULD WEAKEN BY EVENING. 18Z SPECIAL BALLOON
LAUNCH AT KDVN SHOWED 500 MB WIND SPEED OF 60 KNOTS WHICH WILL
SUPPORT DAMAGING WINDS IN THE STRONGER STORMS. WILL NEED TO KEEP AN
EYE OUT FOR BOWING SEGMENTS WHICH WILL ENHANCE WIND DAMAGE. WILL
HAVE MENTION OF SEVERE IN THE GRIDS. BULK OF SEVERE WEATHER SHOULD
BE OVER WITH BY MIDNIGHT WITH FRONT SAGGING FARTHER SOUTHWARD. WILL
KEEP SLIGHT CHANCE OF STORMS FOR TUESDAY IN OUR FAR SOUTHERN CWA
WITH FRONTAL BOUNDARY IN NORTHERN MO. OTHERWISE BULK OF THE CWA WILL
HAVE QUIET WEATHER WITH GRADUALLY LOWERING HUMIDITIES.

..HAASE..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
TUE NIGHT THROUGH WED STILL LOOKS TO BE A QUIET WEATHER PERIOD WITH
AREA IN UPPER LEVEL NW FLOW BETWEEN NORTHERN PLAINS RIDGE AXIS AND
LOW OVER EASTERN GREAT LAKES. AT SURFACE...HIGH PRESSURE OVER
WESTERN GREAT LAKES WILL FEED SEASONABLY COOL AND DRY AIR INTO THE
REGION. THIS WILL MINS LOWS TO DROP INTO THE 50S NORTH OF I-80 WITH
HIGHS IN UPPER 70S TO LOWER 80S.

BEST CHANCE FOR THUNDERSTORMS THROUGHOUT WILL BE LATE WED NIGHT INTO
THU NIGHT AS UPPER LEVEL SHORTWAVE TOPS THE RIDGE AXIS AND PASSES SE
ACROSS THE REGION. THIS ALLOWS DEEPER MOISTURE TO SURGE NORTH INTO
THE CENTRAL PLAINS. WILL KEEP LOW POPS WED NIGHT IN THE ESPECIALLY
THE WESTERN CWFA FOR ELEVATED CONVECTION ON THE DEVELOPING
NOCTURNAL JET. MODELS DEPICT MAIN SHORTWAVE AND STRONGEST FORCING
ACROSS EASTERN IA THU MORNING AND HAVE NARROWED CHANCE POPS TO
MAINLY THIS PERIOD. SLIGHT CHANCES MAINTAINED FOR THU NIGHT INTO FRI
AS MODELS SUGGESTING LOW POTENTIAL FOR ADDITIONAL THUNDERSTORMS WITH
PASSAGE OF WEAK COLD FRONT.

FRI NIGHT THROUGH MON...NW FLOW CONTINUES WITH ECMWF MAINTAINING THE
SYNOPTIC FRONT FURTHER SOUTH THAN THE GFS AND THUS KEEPING ANY
POTENTIAL PRECIPITATION SOUTH OF THE AREA. HAVE MAINTAINED CONTINUITY
WITH THIS SOLUTION WITH HIGHS IN 80S AND LOWS IN 60S THROUGHOUT.
..SHEETS..

&&

.AVIATION...
THUNDERSTORMS SHOULD INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON AND INTO EARLY TONIGHT...ESPECIALLY SOUTH OF HIGHWAY 30.
MVFR TO OCNL IFR CONDITIONS IN THUNDERSTORMS. STORMS SHOULD
GRADUALLY SHIFT SOUTH AND EAST OF THE TAF SITES BY MIDNIGHT. VFR
CONDITIONS EXPECTED LATER TONIGHT AND TUESDAY AS HIGH PRESSURE
BUILDS INTO THE GREAT LAKES. LIGHT AND VARIABLE WINDS LATER TONIGHT
WITH NORTHEAST WINDS AROUND 10 KNOTS ON TUESDAY.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/SHEETS
Hazardous weather outlook, Jul 21, 2:12 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT MON JUL 21 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
312 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO EARLY TONIGHT ALONG AND SOUTH OF HIGHWAY 34. WIDESPREAD
DAMAGING WINDS IN EXCESS OF 70 MPH IS THE MAIN THREAT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO EARLY TONIGHT BETWEEN HIGHWAY 30 AND HIGHWAY 34. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH.
LARGE HAIL AND LOCALLY HEAVY RAIN IS A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. IT IS TOO EARLY TO
DETERMINE THE SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON INTO EARLY
TONIGHT.

HAASE

In the hours before

Special weather statement, Jul 21, 4:35 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT MON JUL 21 2008

IAZ067-076>078-087>089-ILZ024-220200-
DES MOINES IA-HENRY IA-JEFFERSON IA-KEOKUK IA-LOUISA IA-MERCER IL-
MUSCATINE IA-WASHINGTON IA-
535 PM CDT MON JUL 21 2008

...THUNDERSTORMS...SOME STRONG EXPECTED BETWEEN 6 PM AND 8 AM...

AT 520 PM CDT...A LINE OF INTESIFYING THUNDERSTORMS AND SHOWERS EXTENDED
ALONG THE I-80 CORRIDOR THAT WAS MOVING EAST SOUTHEAST AT 25 TO 30 MPH.
THIS LINE IS CAPABLE OF STRONG WINDS OF 30 TO OVER 45 MPH AND PEA SIZED
HAIL. THESE STORMS MAY ALSO PRODUCE HEAVY RAINFALL RATES OF OVER TWO
INCHES AN HOUR. WIDESPREAD MODERATE TO HEAVY RAINFALL AMOUNTS OF A HALF
INCH TO AN INCH IS EXPECTED WITH LOCALIZED AMOUNTS WELL OVER AN INCH
POSSIBLE. LOCATIONS THAT RECEIVE WELL OVER AN INCH OF RAIN MAY BE
SUSCEPTIBLE TO SIGNIFICANT PONDING OF WATER.

NICHOLS
Special weather statement, Jul 21, 4:38 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT MON JUL 21 2008

IAZ067-076>078-087>089-ILZ024-220200-
DES MOINES IA-HENRY IA-JEFFERSON IA-KEOKUK IA-LOUISA IA-MERCER IL-
MUSCATINE IA-WASHINGTON IA-
538 PM CDT MON JUL 21 2008

...THUNDERSTORMS...SOME STRONG EXPECTED BETWEEN 6 PM AND 8 PM...

AT 520 PM CDT...A LINE OF INTESIFYING THUNDERSTORMS AND SHOWERS EXTENDED
ALONG THE I-80 CORRIDOR THAT WAS MOVING EAST SOUTHEAST AT 25 TO 30 MPH.
THIS LINE IS CAPABLE OF STRONG WINDS OF 30 TO OVER 45 MPH AND PEA SIZED
HAIL. THESE STORMS MAY ALSO PRODUCE HEAVY RAINFALL RATES OF OVER TWO
INCHES AN HOUR. WIDESPREAD MODERATE TO HEAVY RAINFALL AMOUNTS OF A HALF
INCH TO AN INCH IS EXPECTED WITH LOCALIZED AMOUNTS WELL OVER AN INCH
POSSIBLE. LOCATIONS THAT RECEIVE WELL OVER AN INCH OF RAIN MAY BE
SUSCEPTIBLE TO SIGNIFICANT PONDING OF WATER.

NICHOLS
Special weather statement, Jul 21, 5:50 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT MON JUL 21 2008

IAZ089-ILZ025-026-220200-
DES MOINES IA-HENDERSON IL-WARREN IL-
650 PM CDT MON JUL 21 2008

...THUNDERSTORMS...SOME STRONG EXPECTED BETWEEN 7 PM AND 9 PM...

AT 645 PM CDT...A LINE OF INTENSIFYING THUNDERSTORMS AND SHOWERS
EXTENDED FROM NEAR BURLINGTON TO GALESBURG THAT ARE MOVING EAST
SOUTHEAST AT 25 TO 30 MPH. THIS LINE IS CAPABLE OF PEA SIZED HAIL AND
STRONG WINDS 30 TO OVER 45 MPH. THESE STORMS MAY ALSO PRODUCE HEAVY
RAINFALL RATES OF OVER TWO INCHES AN HOUR. AREAS OF MODERATE TO HEAVY
RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IS EXPECTED WITH LOCALIZED
AMOUNTS WELL OVER AN INCH POSSIBLE. LOCATIONS THAT RECEIVE WELL OVER AN
INCH OF RAIN MAY BE SUSCEPTIBLE TO SIGNIFICANT PONDING OF WATER.

NICHOLS
Local storm report, Jul 21, 6:43 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 S NEW LONDON          40.88N 91.41W
07/21/2008  E0.50 INCH       HENRY              IA   PUBLIC

            ESTIMATED SIZE, OCCURRED AT 735PM.

&&

WE
Local storm report, Jul 21, 7:14 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HEAVY RAIN       1 N BURLINGTON          40.82N 91.12W
07/21/2008  M1.00 INCH       DES MOINES         IA   PUBLIC

            WATER IN STREETS.

&&

BILLN

The radar

The Lincoln radar (KILX), 106 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
July 21, 7:28 PM CST
Where
McDonough County, 2.72 mi WSW of New Philadelphia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.470, -90.520

Wind gusts estimated to be 70 mph were observed 3 miles southeast of Bardolph, IL at 828 pm July 21.

Thunderstorm Wind, McDonough

When
July 21, 7:28 PM CST
Where
McDonough County, 3.35 mi NW of Macomb
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.500, -90.720

Wind gusts measuring 65 mph were observed 3 miles northwest of Macomb, IL at 828 pm July 21.

Thunderstorm Wind, McDonough

When
July 21, 7:40 PM CST
Where
McDonough County, 3.45 mi WNW of Pennington Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.420, -90.610

Wind gusts estimated to be 60 to 65 mph flattened part of a corn field 5 miles southeast of Macomb, IL around 840 pm July 21.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129320, 129323, 129325.